Kansas, 2014Drought in Kansas, July 1 to 31, 2014
July 1 to 31, 2014 · NWS GLD · 8 events in 8 counties and zones
Drought conditions in July either remained unchanged or showed slight improvement from June. The western two tiers of counties in northwest Kansas continued in Severe (D2) to Extreme (D3) Drought.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Drought conditions in July either remained unchanged or showed slight improvement from June. The western two tiers of counties in northwest Kansas continued in Severe (D2) to Extreme (D3) Drought. Rainfall reports from 30 cooperative observer sites showed all sites were below normal for July rainfall, with amounts varying from 0.25 inches below normal 1 W Tribune to 3.52 inches below normal at Quinter.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 30, 11:12 PM CST, 48 minutes earlier.
Area forecast discussion, Jun 30, 11:12 PM CST, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1112 PM MDT MON JUN 30 2014
.UPDATE...
ISSUED AT 1109 PM MDT MON JUN 30 2014
UPDATE ISSUED TO REMOVE MOST MENTION OF PRECIPITATION FROM THE
CWA. SURFACE HIGH PRESSURE BUILDING SOUTH INTO THE REGION WILL
ALLOW FOR SLIGHT CHANCE POPS FOR EITHER A SHOWER/THUNDERSTORM FOR
SOUTHERN CWA ZONES...TAPERING DOWN TO -RW TOWARDS 12Z. MID/HIGH
CLOUD SHIELD FROM THUNDERSTORM COMPLEX OVER THE DODGE CITY REGION
WILL KEEP THE CWA MOSTLY CLOUDY FOR SEVERAL MORE HOURS...AND HAVE
THUS TRENDED PARTLY CLOUDY IN SLOWLY FROM 06Z-09Z FROM NW TO SE.
SOME ADJUSTMENTS MADE AGAIN FOR CURRENT OBS TRENDS OVER PAST
COUPLE HOURS.
&&
.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 249 PM MDT MON JUN 30 2014
AS OF 3 PM CDT...2 PM MDT...SKIES ACROSS THE TRI-STATE AREA WERE
MOSTLY CLEAR. A WEAK COLD FRONT WAS CURRENTLY MOVING THROUGH THE
AREA...LOCATED ROUGHLY FROM LIMON COLORADO TO WINONA KANSAS TO JUST
SOUTH OF HILL CITY KANSAS. TEMPERATURES SOUTH OF THE FRONT WERE IN
THE LOW TO MID 90S WHILE TEMPERATURES BEHIND THE FRONT HAVE FALLEN
INTO THE LOW TO UPPER 80S. WINDS WERE FROM THE NORTH AT 15 TO 20 MPH
WITH GUSTS 35 MPH. A SURFACE HIGH WAS BUILDING IN BEHIND THE COLD
FRONT. A LOW PRESSURE WAS LOCATED NEAR TRINIDAD COLORADO IN
SOUTHEAST COLORADO. A FEW SHOWERS AND THUNDERSTORMS HAVE DEVELOPED
ALONG THE PALMER DIVIDE AND FRONT RANGE. THESE STORMS ARE MOVING TO
THE EAST TOWARDS EAST COLORADO.
FOR THIS AFTERNOON AND TONIGHT...SHOWERS AND THUNDERSTORMS TO THE
WEST SHOULD CONTINUE MOVING EAST INTO AND ACROSS THE REGION.
HOWEVER...THE ATMOSPHERE FARTHER BEHIND THE COLD FRONT HAS
STABILIZED. WITH THE FRONT PUSHING SOUTH...CONVECTION SHOULD BE
LIMITED TO LOCATIONS ALONG AND SOUTH OF HIGHWAY 40. THINKING THE
MAJORITY OF THE ACTIVITY SHOULD BE PUSHED SOUTH BY THE FRONT. IN
ADDITION...DRIER AIR AT THE SURFACE MAY BE TOUGH TO OVERCOME SO
PRECIPITATION AMOUNTS SHOULD BE LIGHT IF ANY FALLS. MOST COULD
EVAPORATE BEFORE HITTING THE GROUND. A FEW STORMS COULD BE STRONG TO
SEVERE WITH DAMAGING WINDS AS THE MAIN THREAT. SOME HAIL TO THE SIZE
OF QUARTERS CAN NOT BE RULED OUT. LOW TEMPERATURES SHOULD COOL INTO
THE MID TO UPPER 50S. NOT THINKING FOG OR STRATUS WILL BE A THREAT
TONIGHT AS THE DRY AIR ADVECTION PERSISTS.
FOR TOMORROW...DRY WEATHER RETURNS TO THE REGION. TEMPERATURES
SHOULD BE ON THE ORDER OF 5-10 DEGREES COOLER THAN TODAY. NORTH
WINDS PERSIST AS A SURFACE HIGH MOVES SOUTH ALONG THE COLORADO FRONT
RANGE.
.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 304 PM MDT MON JUN 30 2014
FORECAST FOCUS IN THE LONG TERM IS ON THE SHORT WAVE TROUGH
MOVING EAST OF THE ROCKIES AND THROUGH THE UPPER RIDGE FRIDAY AND
FRIDAY NIGHT.
THE RIDGE OVER THE INTER-MOUNTAIN WEST MOVES OVER THE ROCKIES AND
HIGH PLAINS WEDNESDAY NIGHT AND THURSDAY WHILE THE COOLER AREA OF
SURFACE HIGH PRESSURE MOVES FROM THE HIGH PLAINS INTO THE CENTRAL
PLAINS REGION. THE RIDGE FLATTENS SOMEWHAT AND SPREADS ACROSS THE
CENTRAL UNITED STATES AS A SHORT WAVE TROUGH EMBEDDED IN THE
WESTERLY FLOW MOVES THROUGH THE RIDGE AXIS OVER THE HIGH PLAINS
AS IT MOVES SLOWLY ACROSS THE FORECAST AREA FRIDAY AND FRIDAY
NIGHT. WITH THE RIDGE IN PLACE THROUGH EARLY FRIDAY...AND THE
AREA OF HIGH PRESSURE MOVING OFF TO THE EAST...DAYTIME HIGHS WILL
INCREASE FROM THE LOWER 80S TO THE LOWER 90S BY FRIDAY. WITH
RETURN FLOW AROUND THE SURFACE HIGH BRINGING DEWPOINTS INTO THE
60S...AND WITH HIGHS IN THE 90S ALONG WITH THE SHORT WAVE TROUGH
MOVING ACROSS THE REGION ON FRIDAY...EXPECT AT LEAST A SLIGHT
CHANCE OF THUNDERSTORMS LATE IN THE DAY AND OVERNIGHT FRIDAY
NIGHT. MODEL SOLUTIONS DIVERGE SOMEWHAT BY THE END OF THE
WEEKEND...BUT GENERALLY SHOW CONTINUED WARM TEMPERATURES AND DRY
CONDITIONS WITH THE RIDGE REMAINING OVER THE CENTRAL UNITED
STATES.
&&
.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z TUESDAY NIGHT)
ISSUED AT 1109 PM MDT MON JUN 30 2014
GLD/MCK WILL BOTH SEE VFR CONDITIONS THROUGH THE FORECAST PERIOD
WITH A MIX OF SKC AND SCT050-150. WINDS WILL SHIFT TO MORE
NORTHERLY 5-10KTS...INCREASING BY 14Z TO 15-25KTS TO THE
NNW...THEN BECOMING NORTH 5-10KTS BY 00Z WED.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&
UPDATE...JN
SHORT TERM...RRH
LONG TERM...LOCKHART
AVIATION...JN
Hazardous weather outlook, Jun 30, 10:08 AM CST, 13 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1008 AM MDT MON JUN 30 2014
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-011600-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1008 AM MDT MON JUN 30 2014 /1108 AM CDT MON JUN 30 2014/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.
.DAY ONE...THIS AFTERNOON AND TONIGHT
ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON
THROUGH TONIGHT GENERALLY SOUTH OF HIGHWAY 24. A FEW STORMS MAY
BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS AS THE PRIMARY
THREATS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.
In the hours before
Special weather statement, Jun 30, 6:26 PM CST, 5 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
626 PM MDT MON JUN 30 2014
KSZ041-010100-
GREELEY-
626 PM MDT MON JUN 30 2014
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR GREELEY COUNTY IN WEST CENTRAL KANSAS...
AT 625 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES SOUTHEAST OF SHERIDAN LAKE...OR 21 MILES
SOUTHWEST OF HORACE...MOVING EAST AT 60 MPH.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM. THIS IS ALSO PRODUCING VERY HEAVY RAINFALL.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.
&&
LAT...LON 3826 10205 3848 10205 3849 10157 3826 10157
3826 10204
TIME...MOT...LOC 0026Z 276DEG 51KT 3834 10212
BULLERSpecial weather statement, Jun 30, 6:28 PM CST, 5 hours 32 minutes before
SPECIAL WEATHER STATEMENT...CORRECTION
NATIONAL WEATHER SERVICE GOODLAND KS
628 PM MDT MON JUN 30 2014
KSZ041-010100-
GREELEY-
628 PM MDT MON JUN 30 2014
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR GREELEY COUNTY IN WEST CENTRAL KANSAS...
AT 625 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES SOUTHEAST OF SHERIDAN LAKE...OR 21 MILES
SOUTHWEST OF HORACE...MOVING EAST AT 50 MPH.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM. THIS IS ALSO PRODUCING VERY HEAVY RAINFALL.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.
&&
LAT...LON 3826 10205 3848 10205 3849 10157 3826 10157
3826 10204
TIME...MOT...LOC 0026Z 276DEG 51KT 3834 10212
BULLERDrought, Cheyenne
- When
- July 1, 12:00 AM CST to July 31, 11:59 PM CST
- Where
- Cheyenne forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 39.786, -101.731 (the zone’s center; the record gives no point)
Cheyenne county showed some improvement during the month with only the extreme southern part of the county remaining in Extreme (D3) Drought while the rest of the county improved to Severe (D2) Drought.
Drought, Logan
- When
- July 1, 12:00 AM CST to July 31, 11:59 PM CST
- Where
- Logan forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 38.917, -101.148 (the zone’s center; the record gives no point)
Logan county's drought rating showed little change during the month, with the county continuing in Extreme (D3) Drought.
Drought, Rawlins
- When
- July 1, 12:00 AM CST to July 31, 11:59 PM CST
- Where
- Rawlins forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 39.785, -101.076 (the zone’s center; the record gives no point)
Rawlins county's drought rating improved during July, with the western part of the county in Severe (D2) Drought while the east improved to a Moderate (D1) Drought rating.
Drought, Thomas
- When
- July 1, 12:00 AM CST to July 31, 11:59 PM CST
- Where
- Thomas forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 39.351, -101.055 (the zone’s center; the record gives no point)
Thomas county's drought rating in July ranged from Extreme (D3) Drought in the west to Moderate (D1) Drought in the east.
Drought, Wichita
- When
- July 1, 12:00 AM CST to July 31, 11:59 PM CST
- Where
- Wichita forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 38.482, -101.347 (the zone’s center; the record gives no point)
Wichita county's drought rating in July remained unchanged from June, with the entire county rated as being in Extreme (D3) Drought.
Drought, Greeley
- When
- July 1, 12:00 AM MST to July 31, 11:59 PM MST
- Where
- Greeley forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 38.481, -101.806 (the zone’s center; the record gives no point)
Greeley county's drought rating showed little change during the month, with the county continuing in Severe (D2) Drought.
Drought, Sherman
- When
- July 1, 12:00 AM MST to July 31, 11:59 PM MST
- Where
- Sherman forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 39.351, -101.720 (the zone’s center; the record gives no point)
Sherman County continued to be rated in either Severe (D2) or Extreme (D3) Drought for the month of July.
Drought, Wallace
- When
- July 1, 12:00 AM MST to July 31, 11:59 PM MST
- Where
- Wallace forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 38.917, -101.764 (the zone’s center; the record gives no point)
Wallace county's drought rating in July ranged from Extreme (D3) Drought in the east to Severe (D2) Drought in the west.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Nevada, July 1, 20143 deaths · 1 event
- Tornadoes and Hail in Indiana, July 1, 20142 deaths · 1 injured · EF1 · 38 events
- Flash Flood and Lightning Strikes in Arkansas, July 1, 20141 death · $25,000 · 3 events
- Excessive Heat in Washington, July 1, 20141 death · 1 injured · 2 events
- Excessive Heat in Oregon, July 1, 20141 death · 1 injured · 1 event
- Flooding in Arkansas, July 1 to 17, 2014$13 million · 5 events
- Damaging Winds in Michigan, July 1, 2014$3.0 million · 74 kt wind · 2 events
- Wildfire in Nevada, July 1 to 10, 20142 injured · $175,000 · 2 events
- Drought in Texas, July 1 to 31, 2014$96,000 · 24 events
- Damaging Winds in Michigan, July 1, 2014$49,000 · 64 kt wind · 36 events
- Damaging Winds in Indiana, July 1, 2014$109,000 · 65 kt wind · 11 events
- Damaging Winds in New York, July 1, 2014$60,000 · 50 kt wind · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 532250, 532252, 532253, 532255, 532257, 532251, 532254, 532256.